Differential Equations and Dynamical Systems

, Volume 25, Issue 2, pp 251–265 | Cite as

Finite Volume Approximations for Size Structured Neuron Model

Original Research

Abstract

The objective of this paper is to present and analyze numerical approximation for the size structured neuron model. We propose finite volume approximations based on upwind and Lax–Wendroff for the partial differential equation originating in size structured neuron model (Perthame and Ryzhik in J Differ Equ 210:155–177, 2005) which is a conservation laws with source term. The developed numerical methods are analyzed for consistency, stability, and convergence. We perform some numerical experiments to verify the predicted theory of the numerical approximations constructed in this paper.

Keywords

Hyperbolic conservation laws Finite volume approximation Size structured neuron model 

Mathematics Subject Classification

35L04 35L65 65M08 92B20 

References

  1. 1.
    Perthame, B., Ryzhik, L.: Exponential decay for the fragmentation or cell-division equation. J. Differ. Equ. 210, 155–177 (2005)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Wilson, H.R.: Spikes, Decisions, and Actions: The Dynamical Foundations of Neuroscience. Oxford University Press, New York (1999)MATHGoogle Scholar
  3. 3.
    Dayan, P., Abbott, L.F.: Theoretical Neuroscience: Computational and Mathematical Modeling of Neural Systems. MIT Press, Cambridge (2001)MATHGoogle Scholar
  4. 4.
    Gerstner, W., Kistler, W.M.: Spiking Neuron Models: Single Neurons, Populations, Plasticity. Cambridge University Press, Cambridge (2002)CrossRefMATHGoogle Scholar
  5. 5.
    Metz, J.A.J., Diekmann, O.: The Dynamics of Physiologically Structured Populations, LN in Biomathematics, vol. 68. Springer, New York (1986)Google Scholar
  6. 6.
    Basse, B., Baguley, B.C., Marshall, E.S., Joseph, W.R., Van Brunt, B., Wake, G., Wall, D.J.N.: A mathematical model for analysis of the cell cycle in cell lines derived from human tumors. J. Math. Biol. 47(4), 295–312 (2003)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Arlotti, L., Banasiak, J.: Strictly substochastic semigroups with application to conservative and shattering solutions to fragmentation equations with mass loss. J. Math. Anal. Appl. 293(2), 693–720 (2004)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Escobedo, M., Laurencot, P., Mischler, S., Perthame, B.: Gelation and mass conservation in coagulation-fragmentation models. J. Differ. Equ. 195(1), 143174 (2003)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    McGrady, E.D., Ziff, R.M.: Shattering transition in fragmentation. Phys. Rev. Lett. 58(9), 892–895 (1987)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Baccelli, F., McDonald, D.R., Reynier, J.: A mean field model for multiple TCP connections through a buffer implementing RED. Perform. Eval. 49, 77–97 (2002)CrossRefGoogle Scholar
  11. 11.
    Bertoin, J., Gnedin, A.V.: Asymptotic laws for nonconservative self-similar fragmentations. Electron. J. Probab. 9, 575–593 (2004)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Kadalbajoo, M.K., Sharma, K.K.: Numerical treatment of a mathematical model arising from a model of neuronal variability. J. Math. Anal. Appl. 307(2), 606–627 (2005)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Kadalbajoo, M.K., Sharma, K.K.: An exponentially fitted finite difference scheme for solving boundary-value problems for singularly-perturbed differential-difference equations: small shifts of mixed type with layer behavior. J. Comput. Anal. Appl. 8(2), 151–171 (2006)MathSciNetMATHGoogle Scholar
  14. 14.
    Kumar, Santosh, Singh, Paramjeet: Higher-order MUSCL scheme for transport equation originating in a neuronal model. Comput. Math. Appl. 70(12), 2838–2853 (2015)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Morton, K.W., Mayers, D.F.: Numerical Solution of Partial Differential Equations, 2nd edn. Cambridge University Press, Cambridge (2005)CrossRefMATHGoogle Scholar
  16. 16.
    Strikwerda, J.C.: Finite Difference Schemes and Partial Differential Equations, 2nd edn. SIAM, Philadelphia (2004)CrossRefMATHGoogle Scholar
  17. 17.
    Sharma, K.K., Singh, P.: Hyperbolic partial differential-difference equation in the mathematical modeling of neuronal firing and its numerical solution. Appl. Math. Comput. 201(1–2), 229–238 (2008)MathSciNetMATHGoogle Scholar
  18. 18.
    Singh, Paramjeet, Sharma, Kapil K.: Numerical solution of first-order hyperbolic partial differential-difference equation with shift. Numer. Methods Partial Differ. Equ. 26(1), 107–116 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2016

Authors and Affiliations

  1. 1.School of MathematicsThapar UniversityPatialaIndia

Personalised recommendations